Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 57, NWS Goodland, KS

May 30, 2011Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 30, 2011, 8:20 PM CDT for Norton County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2011, 8:20 PM CDT (01:20 UTC)
Expired
May 30, 2011, 8:40 PM CDT
In force
20 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 125 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS53 KGLD 310120
SVRGLD
KSC137-310215-
/O.NEW.KGLD.SV.W.0057.110531T0120Z-110531T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM CDT MON MAY 30 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NORTON COUNTY IN NORTHWEST KANSAS...

* UNTIL 915 PM CDT

* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF LONG ISLAND...OR 6 MILES NORTHEAST OF ALMENA...AND WAS
  MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN NORTON

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 118 AND 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.


&&

LAT...LON 3957 9989 4000 9977 4001 9962 4000 9962
      3957 9963
TIME...MOT...LOC 0120Z 221DEG 42KT 3996 9962
WIND...HAIL 60MPH 1.00IN
$$

THEDE
1 follow-up statement
636 
WWUS53 KGLD 310140
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT MON MAY 30 2011

KSC137-310150-
/O.CAN.KGLD.SV.W.0057.000000T0000Z-110531T0215Z/
NORTON KS-
840 PM CDT MON MAY 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NORTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE. 

LAT...LON 3957 9989 4000 9977 4001 9962 4000 9962
      3957 9963
TIME...MOT...LOC 0140Z 221DEG 42KT 4014 9942
$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:10 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 30, 7:10 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT MON MAY 30 2011

.UPDATE...
541 PM MDT MON MAY 30 2011

CORRECTED THE WIND ADVISORY FOR CHEYENNE COUNTY COLORADO WHICH
SHOULD BE A HIGH WIND WARNING.

JTL
&&

.DISCUSSION...
235 PM MDT MON MAY 30 2011

EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A
BROAD MID/UPPER TROUGH POSITIONED OVER THE NORTHERN AND CENTRAL
ROCKIES. AT THE SURFACE...LEE CYCLOGENESIS WAS OCCURRING OVER
EASTERN COLORADO WITH A SECONDARY SURFACE LOW OVER CENTRAL
NEBRASKA. CU WAS STRUGGLING TO GET GOING OVER THE EASTERN PORTION
OF THE FORECAST AREA WITH MORE ROBUST CONVECTION ONGOING OVER THE
FRONT RANGE. STRONG SOUTHERLY/SOUTHWESTERLY WINDS WERE GUSTING IN
EXCESS OF 50 MPH OVER PORTIONS OF NORTHWEST KANSAS.

FORECAST CONCERNS WILL BE CENTERED ON POTENTIAL FOR CONVECTION
THIS EVENING BOTH OVER THE EASTERN COUNTIES AND NORTHWEST
PORTIONS OF YUMA COUNTY AS WELL AS STRONG WINDS CONTINUING THROUGH
THE EVENING HOURS. FOCUS THEN SHIFTS TO VERY WARM TEMPERATURES
THROUGH LATE IN THE WEEK AS WELL AS SLIM CHANCES FOR CONVECTION.

MID/UPPER TROUGH WILL BECOME NEGATIVELY TILTED THIS EVENING WITH
THE SURFACE LOW CURRENTLY OVER EASTERN COLORADO TRANSLATING
NORTHEASTWARD INTO CENTRAL NEBRASKA AS THE EVENING PROGRESSES. WILL
GO WITH HIGH SILENT POPS OVER NORTHERN YUMA COUNTY AS WEAK INSTABILITY
OWED TO STEEP LAPSE RATES OVER EASTERN COLORADO COULD AID IN
DEVELOPMENT OF ELEVATED CONVECTION. TRAJECTORIES OF CURRENT
CONVECTION WOULD KEEP IT OUTSIDE OF THE FORECAST AREA.

OF POTENTIALLY GREATER IMPORTANCE WILL BE THE POTENTIAL FOR
CONVECTION OVER PRIMARILY NORTON AND GRAHAM COUNTIES THIS EVENING.
THE DRY LINE HAS REMAINED A BIT FURTHER WEST THAN DETERMINISTIC
GUIDANCE HAD PROGGED. A SURFACE COLD FRONT WILL CONTINUE TO SURGE
SOUTHEASTWARD PROVIDING BROAD SCALE FORCING FOR ASCENT. THE MAIN
QUESTION IS WHETHER OR NOT CONVECTION WILL DEVELOP OVER THE
FORECAST AREA OR JUST EAST OF IT. HIGH RESOLUTION SHORT RANGE
GUIDANCE WOULD INDICATE CONVECTION WILL DEVELOP JUST EAST OF THE
FORECAST AREA BUT WILL GO AHEAD AND MAINTAIN SLIGHT CHANCE/CHANCE
POPS THROUGH 03Z WHEN THE SURFACE FRONT SHOULD HAVE PUSHED THROUGH
THE EASTERN EXTENT OF THE FORECAST AREA.

POST-FRONTAL REGIME IN PLACE ON TUESDAY RESULTING IN TEMPS 10 TO
15 DEGREES COOLER THAN TODAY. NORTHWEST/WEST WINDS WILL GRADUALLY
BECOME SOUTHERLY AS A MID/UPPER RIDGE BUILDS INTO THE REGION. WEAK
SHORTWAVE TROUGH PASSES THROUGH THE REGION TUESDAY NIGHT INTO
WEDNESDAY. 35-40KT H85 NOCTURNAL JET DEVELOPS OVER THE REGION WITH
FAVORABLE MOISTURE TRAJECTORIES ADVECTING UPPER 40S/LOW 50S DEW
POINTS INTO THE EASTERN TWO-THIRDS OF THE FORECAST AREA BY EARLY
WEDNESDAY MORNING. MODERATELY STEEP MID-LEVEL LAPSE RATES WILL BE
IN PLACE RESULTING IN 1000-1500 MUCAPE ACROSS THE REGION. GIVEN
AMPLE SHEAR IN PLACE...CAN'T COMPLETELY RULE OUT SEVERE WEATHER
WITH LARGE HAIL AND GUSTY WINDS BEING THE THREATS. WILL NEED TO
MONITOR THIS TIME PERIOD AS IT GETS CLOSER.

TEMPS WEDNESDAY AND THURSDAY SHOULD HAVE NO TROUBLE REACHING AT
LEAST THE LOW TO MID 90S WITH A FEW LOCATIONS APPROACHING THE
CENTURY MARK. A SURFACE COLD FRONT WILL MOVE THROUGH THE REGION ON
FRIDAY BRINGING SLIGHTLY COOLER...BUT STILL ABOVE NORMAL...TEMPS.
ANTICIPATE SIMILAR TEMPS FOR THE DAY SATURDAY BEFORE THE MID/UPPER
RIDGE BECOMES RE-ESTABLISHED FOR THE DAY SUNDAY AND MONDAY RESULTING IN
HIGHS IN THE LOW TO MID 90S ONCE AGAIN.

FOLTZ
&&

.AVIATION...
610 PM MDT MON MAY 30 2011

FOR THE 00Z TAFS...IN THE IMMEDIATE TIME FRAME...GUST FRONT OF
50-60KT WINDS WILL MOVE THROUGH BOTH TERMINALS CREATING BLOWING DUST
AND REDUCED VISIBILITY THROUGH ABOUT 01Z. WINDS WILL DECREASE BUT
STILL REMAIN GUSTY THROUGH 03Z BEFORE BECOMING DROPPING TO AROUND
12KT OVERNIGHT. WINDS WILL PICK UP SLIGHTLY AROUND SUNRISE. THERE IS
A SLIGHT CHANCE FOR THUNDERSTORMS IN THE AREA OF THE KMCK ...BUT
EXPECT THAT THEY WILL BE FURTHER EAST OF THE TERMINAL SO DID NOT PUT
MENTION IN TAF. VFR CONDITIONS ARE EXPECTED OVERNIGHT AND TOMORROW.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     KSZ001-002-013.

     HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ003-004-014>016-027>029-041-042.

     RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ027>029-041-042.

NE...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     NEZ079-080.

     HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR NEZ081.

CO...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.

     RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ254.

&&
Hazardous weather outlook, May 30, 9:06 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
806 AM MDT MON MAY 30 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
806 AM MDT MON MAY 30 2011 /906 AM CDT MON MAY 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED TODAY ACROSS THE ENTIRE AREA. GUSTS UP TO
60 MPH WILL BE POSSIBLE THIS AFTERNOON...SUBSIDING TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS EAST OF A MCCOOK TO GOVE LINE
THIS AFTERNOON...MAINLY AFTER 2 PM CDT. LARGE HAIL WILL BE POSSIBLE
WITH ANY STORM THAT FORMS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE
IN EXTREME NORTHEAST COLORADO. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS.

A RED FLAG WARNING IS IN EFFECT SOUTH OF INTERSTATE 70 IN AREAS THAT
DID NOT RECEIVE RECENT HEAVY RAINFALL...BUT BURNING IS NOT ADVISED
ACROSS ANY PORTION OF THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL THREAT FOR THUNDERSTORMS ON WEDNESDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

024

In the hours before

Local storm report, May 30, 7:27 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     NON-TSTM WND GST COLBY                   39.39N 101.05W
05/30/2011  M53 MPH          THOMAS             KS   AWOS

&&

DTHEDE
Special weather statement, May 30, 7:40 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT MON MAY 30 2011

COZ091-092-KSZ003-004-014>016-027>029-041-042-310145-
CHEYENNE COUNTY-DECATUR-GOVE-GRAHAM-GREELEY-KIT CARSON
COUNTY-LOGAN-NORTON-SHERIDAN-THOMAS-WALLACE-WICHITA-
740 PM CDT MON MAY 30 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...THOMAS COUNTY IN NORTHWEST
KANSAS...SHERIDAN COUNTY IN NORTHWEST KANSAS...NORTON COUNTY IN
NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS...GREELEY
COUNTY IN WEST CENTRAL KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS...
GOVE COUNTY IN WEST CENTRAL KANSAS...GRAHAM COUNTY IN NORTHWEST
KANSAS...WICHITA COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN
WEST CENTRAL KANSAS...

AT 737 PM CDT/637 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM OUTFLOW BOUNDARY ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF NORTON TO SEGUIN TO WINONA TO WESKAN
TO FIRSTVIEW TO 7 MILES SOUTH OF FLAGLER...MOVING SOUTHEAST AT 35
MPH.

DAMAGING WINDS OF UP TO 70 MPH AND BLOWING DUST REDUCING
VISIBILITIES TO A FEW MILES WILL BE COMMON. TEMPERATURES WILL
QUICKLY COOL INTO THE UPPER 50S AND LOWER 60S BEHIND THE BOUNDARY.

ANYONE WITH OUTSIDE ACTIVITIES SHOULD BE PREPARED FOR THE SUDDEN
INCREASE IN WIND AND SECURE ANY LOOSE ITEMS.

&&

LAT...LON 3921 9960 3979 9962 4001 9984 4001 9995
      3944 10068 3893 10200 3886 10260 3919 10316
      3918 10317 3861 10253 3861 10205 3831 10205
      3826 10199 3833 10139 3842 10112 3870 10112
      3869 10041 3881 10015 3913 10014 3913 9971
TIME...MOT...LOC 0038Z 321DEG 32KT 3993 9991 3937 10061
          3906 10130 3886 10193 3879 10253 3919 10308

THEDE
Local storm report, May 30, 8:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     NON-TSTM WND GST NORTON                  39.84N 99.89W
05/30/2011  M54.00 MPH       NORTON             KS   AWOS

&&

DTHEDE
Local storm report, May 30, 8:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     NON-TSTM WND GST 2 ESE LENORA            39.60N 99.97W
05/30/2011  M59 MPH          NORTON             KS   MESONET

&&

DTHEDE
Special weather statement, May 30, 8:12 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT MON MAY 30 2011

KSZ004-310145-
NORTON-
812 PM CDT MON MAY 30 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALMENA...MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3980 9964 3992 9982 4001 9973 4001 9963
      4000 9962 3982 9962
TIME...MOT...LOC 0113Z 221DEG 42KT 3994 9965

THEDE
Local storm report, May 30, 8:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST 3 NW MORLAND            39.37N 100.11W
05/30/2011  E65 MPH          GRAHAM             KS   PUBLIC

            2-3 INCH LIMBS DOWN WITH 18 INCH SWELLS ON ANTELOPE LAKE.
            VISIBILITY DOWN TO 1-2 MILES.

&&

PMURRAY

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:40 PM CDTSpecial Weather StatementGLDGove, Graham, Greeley, Logan, Norton, Sheridan and 2 more65 min
May 30, 8:12 PM CDTSpecial Weather StatementGLDNorton33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.